Hail, Calhoun
- When
- June 16, 3:10 PM CST to 3:20 PM CST
- Where
- Calhoun County, 2.22 mi W of Vardaman to 1.73 mi ENE of Vardaman
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.872, -89.219
Nickel size hail near Vardemann.
A passing upper level disturbance produced a few severe thunderstorms that brought hail and heavy rain to portions of the Midsouth during the mid afternoon of June 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A passing upper level disturbance produced a few severe thunderstorms that brought hail and heavy rain to portions of the Midsouth during the mid afternoon of June 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 345 PM CDT Fri Jun 16 2017 .DISCUSSION...Water Vapor Satellite trends this afternoon indicates a Mesoscale Convective Vortex (MCV) centered over Southeast Arkansas. This mesoscale feature combined with daytime instability has resulted in the development of strong to severe thunderstorms across the Mid-South this afternoon. As of 3 PM CDT, temperatures across the forecast area are predominantly in the middle 80s to lower 90s where convection hasn't occurred already. Meanwhile, temperatures have cooled back into the 70s near Memphis due to thunderstorms. Steep 700-500 mb layer mid-level lapse rates around 7 C/km, surface based CAPE values averaging between 3000-4000 J/kg, LI's around -9, and perhaps some marginal shear may result in a few strong to severe thunderstorms through mid-evening. Coverage of showers and thunderstorms should gradually diminish this evening with the loss of daytime heating. Short term models indicate some weak shortwave ridging may try to build in across the Mid-South on Saturday keeping low rain chances confined to areas mainly east of the Mississippi River. Some uncertainty remains in how an upstream Mesoscale Convective System (MCS) over Missouri will evolve as it approaches the Lower Mississippi/Tennessee Valleys. Nonetheless, these short term trends will be monitored this evening and overnight for any adjustments to the forecast if needed. Better chances for showers and thunderstorms are expected for Sunday and Sunday night as an upper level trough and associated cold front begins to move through the Lower Mississippi Valley. Sufficient shear and instability will support a mention for at least a few strong to severe thunderstorms with damaging winds as the predominant severe weather threat. This activity will gradually shift south of I-40 on Monday as high pressure builds in through mid week. Shower and thunderstorm chances will increase for late next week into the following weekend due to daytime instability and increasing tropical moisture. CJC && .AVIATION... /18z TAFs/ A diurnal Cu field continues to take shape early this afternoon and will persist through at least sunset. Winds will remain light from a general southerly direction initially but are expected to become more from the west and southwest as a surface trough passes the area. Showers and thunderstorms are beginning to the develop over eastern AR and are expected to become a bit more organized throughout the afternoon, moving in a general southeasterly direction into northwest MS. This complex of storms may affect KMEM and KJBR, but the remaining forecast terminals will likely remain to the east. Patchy fog will be possible overnight, mainly over portions of west TN and north MS with generally VFR conditions elsewhere. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 1253 PM CDT Fri Jun 16 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-172000- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1253 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms across portions of East Arkansas, North Mississippi, and West Tennessee through mid evening. Damaging winds are the main threat for any thunderstorms that reach severe limits. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong to severe storms are possible Sunday into Monday as a cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening in support of severe weather operations. Please relay any reports to the National Weather Service in Memphis.
Special Weather Statement
National Weather Service Memphis TN
319 PM CDT FRI JUN 16 2017
MSZ013-021-162100-
Lafayette MS-Yalobusha MS-
319 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Lafayette County in northwestern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...
At 318 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Springdale, or 7
miles south of Holly Springs National Forest. This storm was nearly
stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Lafayette and northeastern Yalobusha Counties should
monitor this storm closely.
LAT...LON 3415 8974 3417 8973 3417 8972 3418 8972
3455 8951 3455 8947 3452 8943 3453 8940
3452 8939 3452 8929 3451 8929 3450 8925
3416 8925 3416 8951 3415 8951
TIME...MOT...LOC 2018Z 269DEG 3KT 3424 8953
JOHNSONSpecial Weather Statement
National Weather Service Memphis TN
325 PM CDT FRI JUN 16 2017
ARZ049-058-MSZ007-162115-
Phillips AR-Lee AR-Tunica MS-
325 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...
Northeastern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Western Tunica County in northwestern Mississippi...
At 325 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near St Francis National
Park, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Phillips...eastern Lee and western Tunica
Counties should monitor this storm closely.
LAT...LON 3490 9080 3490 9041 3483 9041 3485 9038
3485 9035 3454 9040 3452 9056 3452 9057
3449 9081
TIME...MOT...LOC 2025Z 260DEG 15KT 3463 9061
JOHNSONSpecial Weather Statement
National Weather Service Memphis TN
341 PM CDT FRI JUN 16 2017
MSZ022-023-162130-
Calhoun MS-Chickasaw MS-
341 PM CDT FRI JUN 16 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...
Southern Calhoun County in northeastern Mississippi...
Western Chickasaw County in northeastern Mississippi...
At 341 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Vardaman, or 11
miles west of Houston, moving east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Calhoun and western Chickasaw Counties should
monitor this storm closely.
LAT...LON 3390 8946 3407 8902 3375 8902 3375 8903
3374 8904 3374 8919 3372 8919 3372 8946
TIME...MOT...LOC 2041Z 248DEG 10KT 3389 8920
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL OSCEOLA 35.70N 89.99W
06/16/2017 E1.25 INCH MISSISSIPPI AR TRAINED SPOTTER
HALF DOLLAR SIZED HAIL DOTTING THE GROUND NORTH OF
OSCEOLA.
&&
MRMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL BURDETTE 35.81N 89.95W
06/16/2017 E1.25 INCH MISSISSIPPI AR TRAINED SPOTTER
HALF DOLLAR SIZED HAIL FALLING NEAR BURDETTE ON
INTERSTATE 55.
0245 PM HAIL OSCEOLA 35.70N 89.99W
06/16/2017 E1.25 INCH MISSISSIPPI AR TRAINED SPOTTER
HALF DOLLAR SIZED HAIL DOTTING THE GROUND NORTH OF
OSCEOLA AND SOUTH OF BURDETTE.
&&
MRMSpecial Weather Statement National Weather Service Memphis TN 353 PM CDT FRI JUN 16 2017 TNZ089-090-162145- Hardeman TN-Fayette TN- 353 PM CDT FRI JUN 16 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT FOR... Western Hardeman County in western Tennessee... Eastern Fayette County in western Tennessee... At 352 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Lagrange, or 14 miles southwest of Bolivar, moving east at 5 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in western Hardeman and eastern Fayette Counties should monitor this storm closely. LAT...LON 3499 8927 3535 8928 3542 8899 3500 8898 TIME...MOT...LOC 2052Z 248DEG 5KT 3512 8919 JOHNSON
The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 hail. Local standard time, as filed.
Nickel size hail near Vardemann.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700452.